Tennessee, 2016

Damaging Winds in Tennessee, July 4, 2016

July 4, 2016 · NWS OHX · 13 events in 8 counties and zones

Scattered showers and thunderstorms developed and spread rapidly northeast across Middle Tennessee throughout the afternoon hours on July 4. Several reports of wind damage were received in the northeastern counties of Middle Tennessee.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$41,000
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OHX wrote it up.

Scattered showers and thunderstorms developed and spread rapidly northeast across Middle Tennessee throughout the afternoon hours on July 4. Several reports of wind damage were received in the northeastern counties of Middle Tennessee.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before the first event at Jul 4, 11:31 AM CST, 44 minutes earlier.

Area forecast discussion, Jul 4, 11:31 AM CST, 44 minutes before
Area Forecast Discussion
National Weather Service Nashville TN
1231 PM CDT MON JUL 4 2016

.UPDATE...
FOR 18Z AVIATION DISCUSSION.

&&

.DISCUSSION...

Thermal profiles suggest a slow warming trend in the lower and mid
levels through this afternoon. Overall lower level lift is neutral
to favorable through 00z. Best forcing, however, will most likely
hold off until aft 00z. Nevertheless, laps cin values decreasing
and convective temps will likely be reached within the next few
hours. A closer look at laps latest sfc winds does show a weak
diverging trend, particularly over eastern areas. Some speed
convergence is noted across southwestern areas.

For the update, current pops look to be ok for now. I will need to
raise temps particularly across western zones. Reminder of fcst is
in good shape. Update out shortly.

&&

.AVIATION...
18Z TAF DISCUSSION.

With temps approaching convective levels, shower and tstm activity
will increase with time. Look for coverage to increase further
still as pva swings across the area tonight. Some gusty winds will
be prevalent in subsidence zones and also with the convection that
occurs later. 00z to 06z should be the most active period for the
strongest storms. Cigs will lower to mvfr levels and ifr at times
later tonight.

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch through Tuesday morning FOR Clay-Macon-
Montgomery-Pickett-Robertson-Stewart-Sumner.

&&

DISCUSSION......Unger
AVIATION........21
Hazardous weather outlook, Jul 4, 4:04 AM CST, 8 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
504 AM CDT MON JUL 4 2016

TNZ005>011-051030-
STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-CLAY-PICKETT-
504 AM CDT MON JUL 4 2016

...FLASH FLOOD WATCH FOR EXTREME NORTHERN MIDDLE TENNESSEE THROUGH
7 AM CDT TUESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF MIDDLE
TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS BECOMING WIDESPREAD ACROSS THE EXTREME NORTH...
ESPECIALLY THIS AFTERNOON AND EVENING. A FEW STORMS MAY BE SEVERE
WITH DAMAGING WINDS AND LARGE HAIL. IN ADDITION...HEAVY DOWNPOURS
MAY PRODUCE FLASH FLOODING OF LOW LYING AND POORLY DRAINED AREAS.
A FLASH FLOOD WATCH IS POSTED FOR ALL OF EXTREME NORTHERN MIDDLE
TENNESSEE UNTIL 7 AM TUESDAY... INCLUDING ALL COUNTIES THAT BORDER
KENTUCKY.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...SPOTTERS ARE ENCOURAGED TO PASS
ALONG ANY REPORTS OF FLASH FLOODING, WIND DAMAGE OR LARGE HAIL TO
THE NATIONAL WEATHER SERVICE.

TNZ023>034-056>066-075-077>080-093>095-051030-
HOUSTON-HUMPHREYS-DICKSON-CHEATHAM-DAVIDSON-WILSON-TROUSDALE-
SMITH-JACKSON-PUTNAM-OVERTON-FENTRESS-PERRY-HICKMAN-LEWIS-
WILLIAMSON-MAURY-MARSHALL-RUTHERFORD-CANNON-DE KALB-WHITE-
CUMBERLAND-BEDFORD-COFFEE-WARREN-GRUNDY-VAN BUREN-WAYNE-LAWRENCE-
GILES-
504 AM CDT MON JUL 4 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF MIDDLE
TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS DEVELOPING AND INCREASING IN COVERAGE...ESPECIALLY
THIS AFTERNOON AND EVENING. A FEW STORMS MAY BE SEVERE WITH
DAMAGING WINDS AND LARGE HAIL. IN ADDITION...HEAVY DOWNPOURS MAY
PRODUCE BRIEF PONDING OF WATER IN LOW LYING AND POORLY DRAINED
AREAS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...SPOTTERS ARE ENCOURAGED TO PASS
ALONG ANY REPORTS OF FLASH FLOODING, WIND DAMAGE OR LARGE HAIL TO
THE NATIONAL WEATHER SERVICE.

19

The radar

The Nashville radar (KOHX), 40 km away, was scanning. The volume nearest the first event began at 18:16 UTC.

Open the radar archive at this moment

Event by event

13 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Robertson

When
July 4, 12:15 PM CST
Where
Robertson County, Springfield
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Social Media
Coordinates
36.500, -86.880

Smokey Barn News reported several trees and power lines down across Robertson County. One tree fell onto a garage in Springfield.

Thunderstorm Wind, Davidson

When
July 4, 1:29 PM CST
Where
Davidson County, 0.59 mi NNW of Tulip Grove
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
36.207, -86.606

Several trees down around 4402 Andrew Jackson Pkwy in Hermitage. Picture of limbs down in Green Hill.

Thunderstorm Wind, Davidson

When
July 4, 1:31 PM CST
Where
Davidson County, 1.37 mi NNE of Tulip Grove
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
NWS Employee
Coordinates
36.218, -86.588

Several tree limbs down on Tulip Grove Road and one tree down on Big Horn Drive in Green Hill.

Thunderstorm Wind, Wilson

When
July 4, 1:32 PM CST
Where
Wilson County, 1.87 mi SSW of Greenlawn
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
36.226, -86.586

Trees, tree limbs, and power lines were blown down on Catskill Drive near Matterhorn Drive, Blue Ridge Drive near Big Horn Drive, and Berkshire Drive in Green Hill.

Thunderstorm Wind, Wilson

When
July 4, 1:40 PM CST
Where
Wilson County, 2.58 mi NNE of Silver Bottom
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
36.261, -86.495

A tree and power lines were blown down on Gay Winds Drive off Benders Ferry Road.

Thunderstorm Wind, Trousdale

When
July 4, 2:05 PM CST
Where
Trousdale County, 1.2 mi NE of Templow
Measured
48 kt (55 mph) estimated gust
Property damage
$3,000
Reported by
911 Call Center
Coordinates
36.441, -86.214

Many tree limbs were blown down across Trousdale County. Tree limbs fell on power lines on Honeysuckle Lane Road causing power outages in the area.

Thunderstorm Wind, Smith

When
July 4, 2:28 PM CST
Where
Smith County, Carthage
Measured
48 kt (55 mph) estimated gust
Property damage
$5,000
Reported by
Utility Company
Coordinates
36.250, -85.930

Several trees, tree limbs, and power lines down across Smith County with multiple power outages.

Thunderstorm Wind, Jackson

When
July 4, 2:35 PM CST
Where
Jackson County, Whitleyville
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
911 Call Center
Coordinates
36.450, -85.670

Trees were blown down onto power lines causing numerous power outages in the Whitleyville area.

Thunderstorm Wind, Clay

When
July 4, 2:40 PM CST
Where
Clay County, Celina
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
911 Call Center
Coordinates
36.550, -85.500

Numerous trees were blown down across Clay County.

Thunderstorm Wind, Clay

When
July 4, 2:50 PM CST
Where
Clay County, Pea Ridge Store
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
911 Call Center
Coordinates
36.600, -85.430

Trees were blown down on power lines with power outages in the Pea Ridge area.

Thunderstorm Wind, Jackson

When
July 4, 2:50 PM CST
Where
Jackson County, Gainesboro
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Utility Company
Coordinates
36.350, -85.650

Trees were blown down onto power lines that caused numerous power outages in the Gainesboro area.

Thunderstorm Wind, Pickett

When
July 4, 3:05 PM CST
Where
Pickett County, 1.03 mi NNE of Sunset
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Social Media
Coordinates
36.544, -85.164

A tree and power line were blown down in the yard of a home on Hassler Lane in Byrdstown.

Thunderstorm Wind, Davidson

When
July 4, 5:40 PM CST
Where
Davidson County, 1.33 mi ESE of Oglesby
Measured
48 kt (55 mph) estimated gust
Property damage
$2,000
Reported by
Social Media
Coordinates
36.044, -86.707

Facebook photo showed a large tree limb down on a home near Old Hickory Blvd and Nolensville Road in south Nashville. A Twitter report also indicated a tree limb was blown down on Dustin Lane at Battery Lane in Oak Hill.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2016Every state in 2016This day in weather historyWarnings in Tennessee, July 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 634283, 634296, 634285, 634284, 634287, 634288, 634293, 634299, 634297, 634301, 634302, 634303, 634304.